ANTI-RESORPTIVE THERAPY DURING DURING BONE REPAIR?
QUESTION: In patients who are undergoing bone surgery, say ORIF, should anti-resorptive therapy be delayed for 2-3 months after bone surgery in order to ensure that the anti-resorptive therapy has no adverse impact on bone healing? Is there any data to answer this question? Hayward Zwerling, M.D., FACP
EESPONSE: There are extensive studies in animals and relatively few in patients concerning the effect of antiresorptive agents on healing of orthopaedic procedues. Most of the studies are with bisphosphonates. There is no evidence that this type of therapy impairs healing. In several studies there is a suggestion of improved healing. I see no reason that therapy should be withheld if there is an indication for it. On the other hand it could be held until there is healing of the surgical site. It should be noted that teriparatide, an anabolic agent may be effective in patients with delayed healing although this is not a FDA-approved use. Frederick R. Singer, M.D.